Colorado, 2003

Tornadoes and Flash Flood in Colorado, June 1, 2003

June 1, 2003 · NWS GLD · 9 events in 2 counties and zones

A slow moving surface boundary resulted in rapid development of thunderstorms during the early afternoon hours of June 1st across eastern Kit Carson and Cheyenne counties in eastern Colorado. A small outbreak of landspout type tornadoes occurred over a 30 minute period as the storms developed.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A slow moving surface boundary resulted in rapid development of thunderstorms during the early afternoon hours of June 1st across eastern Kit Carson and Cheyenne counties in eastern Colorado. A small outbreak of landspout type tornadoes occurred over a 30 minute period as the storms developed. Although all tornadoes occurred over open county with minimal or no damage...some of the tornadoes were witnessed for 10 to 15 minutes by off-duty NWS employees and the general public. Weak winds aloft and slow movement of the boundary resulted in tornadoes moving at only 5 mph, with some remaining stationary.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 1, 12:25 PM MST, 30 minutes earlier.

Area forecast discussion, Jun 1, 12:25 PM MST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
125 PM MDT SUN JUN 01 2003

HAVE UPDATED TO RAISE AFTERNOON PRECIPITATION CHANCES TO LIKELY AND
ACCOMODATE SEVERE THUNDERSTORM WATCH FOR ENTIRE AREA.

.GLD...NONE.

RJC
Hazardous weather outlook, Jun 1, 9:31 AM MST, 3 hours 24 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1031 AM MDT SUN JUN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME
SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL SHORT WAVE TROUGH IS MOVING THROUGH WESTERN COLORADO
TOWARDS AN AREA OF CONVERGENCE NEAR THE SURFACE TROUGH IN EASTERN
COLORADO TODAY.  THESE FEATURES COMBINED WITH AN INCREASINGLY
UNSTABLE ATMOSPHERE AS TEMPERATURES INCREASE THIS AFTERNOON WILL
PROVIDE THE INGREDIENTS FOR THUNDERSTORM DEVELOPMENT ACROSS THE
TRI-STATE REGION THIS AFTERNOON.  SOME SUPERCELL STORMS ARE POSSIBLE
IN THE FAVORABLE SHEAR ENVIRONMENT ACROSS EASTERN COLORADO THIS
AFTERNOON WITH THE MAIN THREAT BEING LARGE HAIL AND DAMAGING WINDS.
HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE STORMS AS THEY ARE
EXPECTED TO MOVE SLOWLY INTO WESTERN KANSAS AND SOUTHWEST NEBRASKA
BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORMS WILL RETURN TO THE AREA ON MONDAY NIGHT
WITH A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS THROUGH
WEDNESDAY. THUNDERSTORMS ON TUESDAY HAVE THE POTENTIAL TO BECOME
SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

LOCKHART

In the hours before

Special weather statement, Jun 1, 11:40 AM MST, 1 hour 15 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-020000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
1240 PM MDT SUN JUN 1 2003

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR PORTIONS OF THE
TRI STATE AREA...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED
SEVERE THUNDERSTORM WATCH NUMBER 453 FOR PORTIONS OF NORTHWEST
KANSAS...FAR EAST COLORADO AND SOUTHWEST NEBRASKA. THE WATCH IS
EFFECTIVE FROM 1230 PM MDT (130 PM CDT) UNTIL 6 PM MDT (7 PM CDT).

THE FOLLOWING COUNTIES ARE INCLUDED IN THE WATCH:

IN FAR EAST COLORADO...YUMA...KIT CARSON AND CHEYENNE.

IN KANSAS...CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN...
THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...GOVE...GREELEY AND
WICHITA.

IN NEBRASKA...DUNDY...HITCHCOCK AND RED WILLOW.

HAIL TO 2 INCHES IN DIAMETER AND THUNDERSTORM WIND GUSTS TO 60
MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE ACROSS THIS AREAS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO OR TELEVISION
STATIONS...OR YOUR CABLE TELEVISION SERVICE PROVIDER FOR LATER
STATEMENTS CONCERNING THIS DANGEROUS SEVERE WEATHER THREAT.

LOCKHART

The radar

The Goodland radar (KGLD), 81 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

7 tornado, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Tornado, Cheyenne

When
June 1, 12:55 PM MST to 1:12 PM MST
Where
Cheyenne County, 2 mi E of Cheyenne Wells
Rating
F0
Path length
1.5 mi
Path width
20 yd
Reported by
GENERAL PUBLIC
Coordinates
38.817, -102.317

A fence received minor damage.

Tornado, Cheyenne

When
June 1, 12:59 PM MST to 1:04 PM MST
Where
Cheyenne County, 5 mi ENE of Arapahoe
Rating
F0
Path length
0.8 mi
Path width
30 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.883, -102.083

Tornado, Cheyenne

When
June 1, 1:05 PM MST to 1:07 PM MST
Where
Cheyenne County, 4 mi SE of Cheyenne Wells
Rating
F0
Path length
0.3 mi
Path width
20 yd
Reported by
LAW ENFORCEMENT
Coordinates
38.783, -102.300

Tornado, Cheyenne

When
June 1, 1:05 PM MST to 1:08 PM MST
Where
Cheyenne County, 9 mi SW of Cheyenne Wells
Rating
F0
Path length
0.3 mi
Path width
20 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.717, -102.467

Tornado, Cheyenne

When
June 1, 1:12 PM MST to 1:14 PM MST
Where
Cheyenne County, 4 mi ESE of Arapahoe
Rating
F0
Path length
0.3 mi
Path width
20 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.833, -102.100

Tornado, Cheyenne

When
June 1, 1:15 PM MST to 1:18 PM MST
Where
Cheyenne County, 4 mi SE of Arapahoe
Rating
F0
Path length
0.5 mi
Path width
30 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.817, -102.117

Tornado, Cheyenne

When
June 1, 1:24 PM MST to 1:28 PM MST
Where
Cheyenne County, 6 mi SE of Cheyenne Wells
Rating
F0
Path length
0.3 mi
Path width
20 yd
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.750, -102.267

Thunderstorm Wind, Kit Carson

When
June 1, 3:15 PM MST
Where
Kit Carson County, Burlington
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.300, -102.267

Tree blown down. Diameter was 18 inches.

Flash Flood, Kit Carson

When
June 1, 3:15 PM MST to 5:15 PM MST
Where
Kit Carson County, Burlington
Reported by
LAW ENFORCEMENT
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Law enforcement reports 1-2 feet of water across some city streets.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyThe tornado archive for Colorado, 2003Warnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5360428, 5360429, 5360430, 5360431, 5360432, 5360433, 5360434, 5360435, 5360436.